Nebraska, 2023

Hail and Damaging Winds in Nebraska, August 25, 2023

August 25, 2023 · NWS LBF · 4 events in 1 county or zone

An isolated severe storm moved across the southern portion of the forecast area in Frontier County. A large hail report and a couple damaging wind reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe storm moved across the southern portion of the forecast area in Frontier County. A large hail report and a couple damaging wind reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 25, 1:51 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 25, 1:51 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
251 PM CDT Fri Aug 25 2023

.SYNOPSIS...
Issued at 247 PM CDT Fri Aug 25 2023

Key messages...

* Cooler temperatures and rain/thunderstorm chances continue into
  the weekend, although, the severe risk is low at this time.

* Drier conditions and a return to warmer temperatures are
  anticipated for next week with highs returning into the 90s by the
  end of next week.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 247 PM CDT Fri Aug 25 2023

Cool and wet weather will be the main story through the weekend. The
remnants of Hilary will push significant moisture into the central
Plains tonight and into Saturday. While severe thunderstorms are not
expected, some embedded thunderstorms may be possible with the main
hazard being heavy rainfall. Latest guidance shows a gradual shift
to the south of the heaviest rainfall. At this time, the majority of
the precipitation will fall just south of the Nebraska/Kansas
border. Still, rainfall totals across Chase, Hayes, and Frontier
counties could see up to a quarter inch with locally higher amounts
in any thunderstorms. At this time widespread flooding concerns are
not expected, but some some localized flash flooding concerns,
mainly in low-lying areas and small streams, may be possible.

Rain showers gradually shift southward through Saturday morning,
pushing out of our area completely by the afternoon lasting through
Saturday night. Recent rainfall and cloudy skies will keep
temperatures on the cooler side of guidance. Highs only rise into
the 70s (nearly 10 degrees below normal) with lows Saturday night
dropping into the low to mid 50s.

.LONG TERM...(Sunday through Friday)
Issued at 247 PM CDT Fri Aug 25 2023

For Sunday, a dry forecast is expected through mid-afternoon with
late afternoon showers and isolated thunderstorms possible. At this
time, instability remains limited and any storms that can develop
across the western Panhandle will struggle as they move eastward
into more stable air. Otherwise, temperatures remain near normal in
the mid 80s for Sunday as scattering of clouds will allow for ample
warming of boundary layer temperatures.

A return to drier conditions and gradual warming will continue
through next week. Upper level ridging returns with surface high
pressure building south out of Canada into the Plains. This will
allow for dry weather through the end of the week. Mild warm air
advection will also allow 850 mb temperatures in the 26 to 30 C
range to push into the region. This will result in surface high
temperatures to rise back into the 90s for most locations by next
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1228 PM CDT Fri Aug 25 2023

For the KLBF terminal: Expect cloudy skies to persist at the
terminal over the next 24 hours. Showers and thunderstorms are
expected to develop late this afternoon and continue into the late
evening hours. The threat for hail and strong winds is minimal
with the storms, however, they will be capable of producing heavy
rain with visibilities down to 3 SM. Ceilings over the next 24
hours will be in the 9000 to 12000 FT AGL range with the exception
of 4000 to 9000 FT AGL ceilings this evening. For the KVTN
terminal: Expect broken ceilings of 15000 to 25000 FT AGL through
Saturday morning with some gradual clearing thereafter.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 25, 2:22 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Fri Aug 25 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-262030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Fri Aug 25 2023 /222 PM MDT Fri Aug 25 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected from the western
Sandhills into portions of southwestern Nebraska tonight. Some strong
to severe storms are possible across far southwestern Nebraska. Large
hail and some gusty winds are the main severe threats along with
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorm may linger into Saturday across the south.
A few thunderstorms are again possible Sunday late afternoon and
evening across the western Sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 2:13 PM CST, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
313 PM CDT Fri Aug 25 2023

NEZ070-252100-
Hayes NE-
313 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAYES COUNTY
THROUGH 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palisade, or 11 miles southwest of Hayes Center. Movement was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 10124 4045 10090 4035 10097 4035 10126
TIME...MOT...LOC 2012Z 195DEG 3KT 4036 10112

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Buttler
Special weather statement, Aug 25, 2:46 PM CST, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
346 PM CDT Fri Aug 25 2023

NEZ071-252130-
Frontier NE-
346 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FRONTIER COUNTY THROUGH
430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or near Curtis. This storm was nearly stationary.

HAZARD...Nickel size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Curtis, Stockville and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4045 10036 4050 10059 4070 10058 4063 10024
TIME...MOT...LOC 2045Z 202DEG 3KT 4055 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Buttler

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Frontier

When
August 25, 2:52 PM CST
Where
Frontier County, 2.95 mi NW of Stockville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -100.420

Thunderstorm Wind, Frontier

When
August 25, 3:00 PM CST
Where
Frontier County, 3.8 mi SSE of Stockville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.480, -100.350

Hail, Frontier

When
August 25, 3:35 PM CST
Where
Frontier County, 5.63 mi N of Harry Strunk Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.500, -100.250

Thunderstorm Wind, Frontier

When
August 25, 3:45 PM CST
Where
Frontier County, 6.24 mi N of Harry Strunk Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.510, -100.220

Damaging winds snapped poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130142, 1130160, 1130143, 1130171.